Alabama, 2006Tornadoes and Damaging Winds in Alabama, May 9, 2006
May 9, 2006 · NWS HUN · 14 events in 5 counties and zones
An intense squall line, including one or more bow echoes, tracked into the Tennessee Valley producing fairly widespread wind damage across several northwest Alabama counties. Up to 2,000 residents were without power for several hours due to power lines being blown down.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense squall line, including one or more bow echoes, tracked into the Tennessee Valley producing fairly widespread wind damage across several northwest Alabama counties. Up to 2,000 residents were without power for several hours due to power lines being blown down. In addition, embedded mesocyclones developed in association with a particularly intense bow echo, producing two weak intensity tornadoes in Limestone County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 9, 2:46 PM CST, 25 minutes earlier.
Area forecast discussion, May 9, 2:46 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
346 PM CDT TUE MAY 9 2006
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH FRIDAY)...
SEVERAL SHORT WAVES ARE ROTATING AROUND A LONG WAVE TROUGH
POSITIONED OVER THE WESTERN CONUS...INCLUDING ONE ASSOCIATED WITH A
SURFACE LOW OVER CENTRAL OK. CURRENT SURFACE ANALYSIS SHOWS...AS
EXPECTED...THE STATIONARY FRONT ALONG THE GULF COAST HAS MOVED
NORTHWARD TODAY. IT IS CURRENTLY LOCATED ACROSS CENTRAL AR TO
MEMPHIS AND THEN SOUTHEASTWARD TO TUSCALOOSA AND TALLAHASSEE. ALONG
AND TO THE SOUTH OF THIS FRONTAL BOUNDARY...SHOWERS AND TSTORMS HAVE
DEVELOPED AND ARE MOVING OFF TO THE NORTHEAST. THE MCS FROM THIS
MORNING HAS ALSO PROGRESSED ALONG THE FRONTAL BOUNDARY AND IS
CURRENTLY MOVING ACROSS WESTERN TN AND NORTH MS.
FOR THIS EVENING...EXPECT THE MCS AND ISOLATED TSTORM DEVELOPMENT TO
BEGIN AFFECTING THE WESTERN PORTIONS OF OUR CWA BY 4 PM AND WILL
MOVE ACROSS THE VALLEY THROUGH THE EARLY EVENING. EXPECT THE MCS AND
TSTORMS TO WEAKEN WITH TIME...ESPECIALLY IN THE EASTERN PORTIONS
OF THE CWA...AS THEY HAVE BEEN UNDER CLOUD COVER FOR MOST OF THE DAY
AND ARE MORE STABLE. ATMOSPHERE SHOULD STABILIZE AFTER THE STORMS
MOVE THROUGH...AND SHOWER ACTIVITY SHOULD COME TO AN END BY MIDNIGHT.
WEDNESDAY STILL LOOKS LIKE THE MOST ACTIVE DAY AS A SYSTEM MOVES OUT
OF THE ROCKIES AND INTO THE SOUTHERN PLAINS. AHEAD OF THIS SYSTEM
EXPECT THUNDERSTORMS TO DEVELOP BY MID MORNING IN A MOIST UNSTABLE
ATMOSPHERE. THIS ACTIVITY SHOULD BECOME MORE WIDESPREAD AS THE FRONT
APPROACHES THE WESTERN COUNTIES DURING THE LATE AFTERNOON HOURS.
CONVECTION SHOULD FORM INTO A SQUALL LINE RIGHT AHEAD OF THE FRONT.
THREATS WITH ISOLATED DEVELOPMENT INCLUDE DAMAGING WINDS AND HAIL.
ISOLATED TORNADOES WILL BE POSSIBLE LATE IN THE AFTERNOON AND ALONG THE
SQUALL LINE AS HELICITY VALUES INCREASE. FRONT SHOULD EXIT THE CWA
EARLY THURSDAY MORNING AND REMAINDER OF THE SHORT TERM WILL REMAIN
DRY.
NORTHERLY FLOW WILL SETUP OVER THE AREA AS THE UPPER LEVEL SYSTEM
AND CLOSED LOW MEANDER AROUND THE GREAT LAKES REGION FOR THE NEXT
SEVERAL DAYS. THIS WILL BE REFLECTED IN COOLER TEMPERATURES FOR THE
WEEKEND...INCLUDING LOWS IN THE UPPER 40S FRIDAY MORNING AND HIGHS
IN THE LOWER TO MID 70S.
.LONG TERM (SATURDAY THROUGH TUESDAY)...
THE AFOREMENTIONED CLOSED LOW WILL DROP INTO THE SOUTHEAST SUNDAY
AFTERNOON...MODELS BRING THE UPPER LOW THROUGH SOUTHERN KY AND
ACROSS THE APPALACHIANS. FRONTAL BOUNDARY FROM WEDNESDAYS FRONT WILL
BE DRAPED ALONG THE COAST AND WILL SERVE AS THE FOCAL POINT FOR
SHOWER DEVELOPMENT AS THE SURFACE LOW MOVES SOUTHWARD. RIGHT NOW
LEFT IN CHANCE POPS FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 64 79 58 74 / 60 70 50 10
SHOALS 65 80 57 74 / 60 70 50 10
CULLMAN 65 80 59 75 / 60 70 50 10
FAYETTEVILLE 63 79 57 73 / 60 70 50 10
FORT PAYNE 63 78 59 73 / 60 70 60 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
14
Hazardous weather outlook, May 9, 12:57 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CDT TUE MAY 9 2006
ALZ001>010-016-TNZ076-096-097-100400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
157 PM CDT TUE MAY 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH ALAMABA AND SOUTHERN
MIDDLE TENNESSE TODAY. THIS LINE IS EXPECTED TO ENTER NORTHWEST
ALABAMA AROUND 300 PM AND MOVE QUICKLY EASTWARD ACROSS THE AREA.
THE PRIMARY THREATS WITH THIS LINE WILL BE HAIL TO THE SIZE OF
NICKELS AND DAMAGING WINDS TO 60 MPH...MAINLY ACROSS NORTHWEST
ALABAMA. THE LINE OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT
MOVES ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE. ALTHOUGH
THE ENTIRE LINE MAY NOT HOLD TOGETHER AS IT MOVES FURTHER
EAST...THERE IS A POSSIBILITY OF SOME SCATTERED THUNDERSTORMS
DEVELOPING ALONG A BOUNDARY...WHICH IS MOVING AHEAD OF THE LINE.
A WARM FRONT WILL MOVE INTO THE AREA AND MAY PRODUCE SOME SHOWERS
AND THUNDERSTORMS ACROSS THE AREA AFTER MIDNIGHT. THE SEVERE
THREAT IS EXPECTED TO BE MINIMAL...BUT SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP TOMORROW AFTERNOON
AHEAD OF A COLD FRONT MOVING TOWARD THE REGION. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE AND MAY CAUSE SOME MINOR ISOLATED FLOODING....ESPECIALLY
ACROSS LOW LYING AND POOR DRAINAGE AREAS.
A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE ACROSS THE
AREA WEDNESDAY NIGHT. THE MOST LIKELY THREATS WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO DURING THE EVENING...MAINLY
WEST OF I-65.
THE NEXT CHANCE FOR RAIN AND THUNDERSTORMS WILL SATURDAY NIGHT
THROUGH SUNDAY NIGHT AS A BROAD AND NEARLY STATIONARY UPPER LEVEL
DISTURBANCE REMAINS OVER THE OHIO VALLEY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE AT TIMES THIS AFTERNOON AND TONIGHT.
PG
In the hours before
Special weather statement, May 9, 2:19 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CDT TUE MAY 9 2006
ALZ001-092100-
LAUDERDALE-
319 PM CDT TUE MAY 9 2006
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN WESTERN
LAUDERDALE COUNTY UNTIL 400 PM CDT...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
SAVANNAH TO THRASHERS...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF SAVANNAH TO BOONEVILLE...MOVING EAST AT 25 MPH.
ISOLATED HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50
MPH ARE POSSIBLE IN THIS LINE...ALONG WITH FREQUENT LIGHTNING.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WATERLOO.
WRIGHT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS CONCERNING THIS WEATHER
SITUATION.
SCHAUB
Event by event
10 thunderstorm wind, 2 tornado, 2 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Lauderdale
- When
- May 9, 3:11 PM CST to 3:40 PM CST
- Where
- Lauderdale County, Countywide
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.850, -86.767
Numerous trees were blown down throughout the county as an intense squall line moved west to east.
Thunderstorm Wind, Colbert
- When
- May 9, 3:14 PM CST to 3:44 PM CST
- Where
- Colbert County, Countywide
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.667, -87.300
Numerous trees and powerlines were blown down as an intense squall line moved west to east.
Thunderstorm Wind, Lauderdale
- When
- May 9, 3:35 PM CST
- Where
- Lauderdale County, 2 mi W of Center Hill
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.750, -87.017
An outbuilding was destroyed.
Thunderstorm Wind, Lauderdale
- When
- May 9, 3:40 PM CST
- Where
- Lauderdale County, Elgin
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Roof damage reported along Highway 101.
Thunderstorm Wind, Colbert
- When
- May 9, 3:44 PM CST
- Where
- Colbert County, Leighton
- Measured
- 70 kt (81 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Thunderstorm Wind, Limestone
- When
- May 9, 3:50 PM CST to 4:15 PM CST
- Where
- Limestone County, Countywide
- Measured
- 70 kt (81 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.950, -87.467
Straight-line winds of up to 80 mph knocked down numerous trees and power lines throughout the county as a squall line raced through the area. Up to 2000 residents were without power.
Tornado, Limestone
- When
- May 9, 4:00 PM CST to 4:05 PM CST
- Where
- Limestone County, 2 mi S of Salem
- Rating
- F0
- Path length
- 5 mi
- Path width
- 60 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.733, -86.617
A tornado was produced on the northern end of a strong bow echo segment. The tornado touched down several times along a 5 mile path beginning approximately two miles south of the Salem community, and ending three miles southwest of Elkmont. Several trees were either uprooted or snapped along the path, but no other property damage was observed.
Tornado, Limestone
- When
- May 9, 4:05 PM CST
- Where
- Limestone County, 6 mi WSW of Elkmont
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.933, -86.583
A brief tornado occurred within a larger scale bow echo. The tornado produced localized damage by knocking down trees on at least two homes. The downburst with maximum winds of 80 mph knocked down trees on several homes and car ports.
Thunderstorm Wind, Lawrence
- When
- May 9, 4:20 PM CST
- Where
- Lawrence County, Courtland
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.683, -87.800
Three trees were knocked down near County Road 150. One of the trees fell on a car and pulled a power line down.
Funnel Cloud, Madison
- When
- May 9, 4:29 PM CST
- Where
- Madison County, Harvest
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.850, -87.383
A wall cloud and possible funnel cloud were observed near teh intersection of Jeff Road and Highway 53.
Thunderstorm Wind, Madison
- When
- May 9, 4:30 PM CST
- Where
- Madison County, Harvest
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.900, -87.683
Two trees were blown down along Wall Triana Highway. Another tree was blown down across the Harvest Road intersection.
Funnel Cloud, Madison
- When
- May 9, 4:33 PM CST
- Where
- Madison County, Hazel Green
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.700, -87.517
A funnel cloud was spotted near Brooks Chapel Road and in the community of Bobo.
Thunderstorm Wind, Madison
- When
- May 9, 4:40 PM CST
- Where
- Madison County, Huntsville
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.900, -87.117
Power lines were blown down along Pulaski Pike north of Sparkman Drive.
Thunderstorm Wind, Madison
- When
- May 9, 4:45 PM CST
- Where
- Madison County, Hazel Green
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.900, -87.083
A power line was blown down and ignited on fire along Shiloh Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 9, 20063 deaths · 10 injured · $1.6 million · F3 · 16 events
- High Surf in Oregon, May 9, 20063 deaths · 1 event
- Tornado and Hail in Texas, May 9 to 10, 20061 injured · $5.9 million · F2 · 12 events
- Hail and Damaging Winds in Texas, May 9 to 10, 2006$1.1 million · 4.5 in hail · 30 events
- Tornado and Flash Flooding in Oklahoma, May 9 to 10, 2006$132,000 · F1 · 45 events
- Flash Flood in Mississippi, May 9, 2006$3.0 million · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 9 to 10, 2006$47,000 · F0 · 65 events
- Hail and Damaging Wind in Mississippi, May 9, 2006$350,000 · 1.75 in hail · 4 events
- Hail in Mississippi, May 9, 2006$200,000 · 2.75 in hail · 3 events
- Hail in Mississippi, May 9 to 10, 2006$220,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Texas, May 9, 2006$100,000 · 1.75 in hail · 9 events
- Hail in Texas, May 9, 2006$35,000 · 4.5 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506196, 5506194, 5504906, 5506195, 5506197, 5506200, 5506198, 5506199, 5504900, 5504901, 5504902, 5504903, 5504904, 5504905.